Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 15, 2000, 4:31 PM CST for Butler County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 15, 2000, 4:31 PM CST (22:31 UTC)
- Expired
- Mar 15, 2000, 5:30 PM CST
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 3:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 152232 SVRICT KSC015-152330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 431 PM CST WED MAR 15 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 PM CST. * AT 431 PM CST...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF ANDOVER...OR ABOUT 13 MILES EAST OF WICHITA...MOVING NORTHEAST AT 25 MPH. BUTLER COUNTY EOC IN ANDOVER REPORTED GOLFBALL SIZE HAIL AT 428 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR BENTON AROUND 440 PM CST... NEAR EL DORADO AROUND 500 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THIS IS A DANGEROUS STORM. STAY AWAY FROM WINDOWS. REPEsATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 530 PM CST. LAT...LON 3772 9727 3759 9711 3795 9657 3815 9681 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:39 PM CST, 52 minutes earlier.
Area forecast discussion, Mar 15, 3:39 PM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CST WED MAR 15 2000 MAIN CHALLENGE THIS PACKAGE IS PRECIP TYPE AND AMOUNT INTO THU. ETA SEEMED TO HAVE INITIALIZED SLIGHTLY BETTER IN OUR AREA...HOWEVER NO MODEL REALLY STANDS OUT. IN GENERAL...LOW MOVES SOUTH ALONG ROCKIES AND COMES OUT INTO THE PLAINS IN SOUTHEAST CO AND TX/OK PANHANDLES TONIGHT. BEST UPPER LEVEL DYNAMICS APPEARS IT WILL STAY TO OUR SOUTH AND WEST. HOWEVER DECENT ISENTROPIC LIFT REMAINS OVER OUR AREA INTO THU. FCST SOUNDINGS SHOW ATMOSPHERE REMAINS SAT THROUGH MIDDAY THU AS WELL. SOUNDINGS ALSO SHOW RAIN THE MOST LIKELY PRECIP TYPE FOR TONIGHT ACROSS MOST OF FCST AREA. EXPECT THE CHANGE TO SNOW TO START IN CEN SECTION CLOSE TO MIDNIGHT...AND SLOWLY MOVE SOUTH OVERNIGHT. THE CHANGE OVER IN SCEN KS MAY BE A TAD LATER THAN PREVIOUSLY THOUGHT...HOWEVER WILL LEAVE WORDING AFTER MIDNIGHT. WILL CHANGE WORDING IN SE SECTION TO TOWARD MORNING. SOUNDINGS DON/T SHOW IT CHANGING OVER UNTIL THU MORNING. BACKING UP TO THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN NORTHERN OKLAHOMA. APPEARS IT WILL BE A RACE BETWEEN WARM AIR FLOWING NORTH AND COLD FRONT MOVING SOUTH. WINDS AT ICT HAVE JUST NOW SWITCHED TO THE NORTHEAST. WOULD APPEAR FRONT IS JUST NOW MOVING THROUGH US AND BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE CLOSER TO THE OKLAHOMA BORDER. CURRENT FCST TEMPS FOR TONIGHT GENERALLY LOOK GOOD...HOWEVER MAY RAISE FCST LOWS FOR RUSSELL AREA ONE CAT. EXPECT CLOUDY SKIES AND PRECIP TO CONTINUE INTO THU. WOULD THINK TEMPS WOULD NOT CLIMB A WHOLE LOT. WILL LOWER FCST HIGHS TOMORROW TO BE MORE IN LINE WITH MOS. FCST LOWS THU NIGHT STILL LOOK ON TRACK. WILL LOWER FCST HIGHS ON FRI SLIGHTLY. MODELS STILL SHOW A LOT OF UNCERTAINTY THROUGH THE EXTENDED. NOW WEEKEND LOOKS LIKE IT WILL BE DRY WITH A CHANCE FOR PRECIP FOR THE START OF THE WORK WEEK. HOWEVER WILL LEAVE ENTIRE EXTENDED DRY FOR NOW...DUE TO THE UNCERTAINTY. FCSTID = 7/NRR ICT 33 39 25 50 / 90 50 10 10 HUT 30 37 26 50 / 90 50 10 10 EWK 31 38 26 50 / 90 50 10 10 EQA 32 40 26 50 / 90 50 10 10 WLD 35 40 26 50 / 90 60 10 10 RSL 26 36 22 48 / 60 30 10 10 GBD 27 36 22 48 / 60 30 10 10 SLN 28 37 25 48 / 70 30 10 10 MPR 29 37 25 48 / 70 30 10 10 CFV 36 42 26 50 / 80 60 10 10 CNU 36 39 26 50 / 80 60 10 10 K88 34 38 26 50 / 80 60 10 10 .ICT...NONE.
In the hours before
Special weather statement, Mar 15, 12:19 PM CST, 4 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-160600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1219 PM CST WED MAR 15 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS SECTION... AT MIDDAY...A COLD FRONT WAS LOCATED FROM NORTH OF TOPEKA TO DODGE CITY. THIS FRONT IS FORECAST TO MOVE ACROSS THE ENTIRE AREA BY EARLY THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE IN ADVANCE OF THE FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. NO SIGNIFICANT SEVERE WEATHER IS ANTICIPATED. MUCH COLDER AIR WILL ARRIVE IN THE WAKE OF THE FRONT TONIGHT. THIS WILL CHANGE THE RAIN TO SNOW OVER CENTRAL KANSAS. ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...THE RAIN IS EXPECTED TO MIX WITH OR CHANGE TO SNOW. THE BEST CHANCE FOR ACCUMULATING SNOW APPEARS TO BE SOUTHWEST OF A HUTCHINSON...TO WICHITA TO WINFIELD LINE. AT THIS TIME... ACCUMULATIONS ARE EXPECTED TO REMAIN UNDER TWO INCHES...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. IF YOU ARE PLANNING TRAVEL ACROSS THE AREA LATER TONIGHT OR THURSDAY...CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. SPOTTER ACTIVATION IS NOT EXPECTED. HOWERTON
Special weather statement, Mar 15, 4:25 PM CST, 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-152245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 PM CST WED MAR 15 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVnATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:29 PM CST | Severe Thunderstorm Warning | ICT | Harper, Sumner | 61 min |
| Mar 15, 5:23 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Mar 15, 5:50 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.